Medication-related anaphylaxis treated in hospital: Agents implicated, patient outcomes, and management lessons.

Link to article at PubMed

Medication-related anaphylaxis treated in hospital: Agents implicated, patient outcomes, and management lessons.

Pharmacoepidemiol Drug Saf. 2018 Jul 27;:

Authors: Graudins LV, Trubiano JA, Zubrinich CM, Elliott AS, Aung AK

Abstract
PURPOSE: On background of increasing medication-related anaphylaxis rates in Australia, our aim was to determine epidemiology, outcomes, adverse drug reaction (ADR) reporting rates, and accuracy of coding in patients treated for nonantimicrobial medication-related anaphylaxis in our hospital network.
METHODS: From January 2010 to December 2015 patients treated in our hospital network for medication-related anaphylaxis were identified using International Classification of Diseases, 10th Edition diagnosis code T88.6. Cases were also extracted from the hospital ADR database. Medical records were reviewed to ensure consistent diagnosis and to extract clinical, documentation, and outcome data.
RESULTS: Of 1110 patients coded as T88.6, 177 (15.9%) met the medication-related anaphylaxis definition. Eighty (40.8%) had anaphylaxis due to nonantimicrobial agents. Thirteen of these (16.3%) had a previous reaction to the same medication/group. In 51 (63.8%) patients, anaphylaxis occurred during inpatient stay, with 31 reactions occurring during surgery. Eighty-five medications were implicated, most commonly neuromuscular blocking agents (31, 36.5%) and nonsteroidal anti-inflammatory drugs. No trends were noted over the 6-year period, and there was no anaphylaxis-related mortality. Fifty-three (66.3%) patients were assessed in allergy clinics. One in 10 cases did not have the reaction documented in the discharge summary. Adverse drug reaction reports were received for 38 patients (47.5%).
CONCLUSION: Although acute patient outcomes were excellent, gaps in practice were noted regarding ADR coding accuracy and reporting rates. One in 6 patients had a prior hypersensitivity reaction to a similar medication, so we recommend accurate documentation, ADR review with allergy follow-up, and patient held information to decrease re-exposure risk.

PMID: 30051944 [PubMed - as supplied by publisher]

Leave a Reply

Your email address will not be published.